Those of you who reported vision problems in blog posts and RxISK Reports have made RxISK a leading player when it comes to drugs and vision, particularly involving antidepressants. Your reports are more illuminating than those belonging to the Food and Drug Administration (FDA). You have shown that vision problems can start on stopping treatment and endure for months or years afterwards – the way PSSD and other withdrawal problems linked to these drugs can endure.
We were puzzled by how difficult it was to find an ophthalmologist willing to cooperate on writing a paper on these reports. It took time for us to realize that few of them know anything about this area. Vision doctors may ask you about any drugs you are on, but they don’t seem to notice patterns in the responses you give them, nor does the coin drop that asking you for more details about your experience on these drugs might be fascinating for them and you.
We have had some reports of vision issues on isotretinoin (Accutane) used for acne. RxISK users, like you, have drawn our attention to warnings from the US and UK aviation authorities who both say it can cause post-treatment night blindness:
UK Civil Aviation Authority – Isotretinoin Policy
“Additionally, dark adaptation may be affected permanently in some individuals.”
Federal Aviation Administration: Acne Medications
“This medication can be associated with vision and psychiatric side effects of aeromedical concern – specifically decreased night vision/ night blindness and depression. These side-effects can occur even after cessation of isotretinoin.”
Your dermatologist is even less likely to tell you about these effects than they are to tell you about the sexual or suicidal effects of isotretinoin. Visiting our website may help you confirm the fact that you are not going mad, but whether you will be able to get your dermatologist onside is another matter. Maybe if you tell him that some of the pigments found in the eye that give us color vision are also found in skin, you might open his eyes to the idea that working with rather than against you might be a good idea.
Your input has led to the idea of a Vision Zone for anyone to explore and chase things. The range of vision issues and drugs that trigger them in FDA’s database may stimulate ideas that may seem wild to eye experts but which RxISK might be able to help you shape further or connect to other phenomena these drugs cause.
Our peer-reviewed article
In 2022, we collaborated with an experienced consultant ophthalmologist to publish a peer-reviewed study of adverse events reports involving antidepressants and vision problems. We also included a brief analysis of visual and eye related adverse effects from Study 329, a randomized controlled trial involving paroxetine and imipramine.
See Development and persistence of patient-reported visual problems associated with serotonin reuptake inhibiting antidepressants. A summary of the main findings are:
- Serotonin reuptake inhibiting antidepressants are associated with a wide range of reported adverse visual effects which, in some cases, may be long-lasting after discontinuation of the drug.
- Night blindness may be a more widespread effect within this group of medications than is currently indicated.
- Possible link between these medications and visual snow syndrome.
A colleague highlighted our study in a letter which was published in the journal, “Eye” – the official journal of the Royal College of Ophthalmologists. See Comment on ‘visual snow syndrome and migraine: a review’.
Featured blog posts
Below is a selection of vision-related blog posts.
The title of this post is slightly misleading. It features two people describing visual problems after stopping antidepressants – one with visual snow syndrome and the other describing “floaters” that couldn’t be detected by examination.
This post describes the announcement of a possible treatment for visual snow syndrome, developed by Dr. Terry Tsang and Dr. Charles Shidlofsky. We understand from the Visual Snow Institute that the treatment is aimed at helping symptoms regardless of the origin of the condition.
A walkthrough of our 2022 study as well as information about electroretinogram (ERG) testing. This blog post is worth reading even if you’ve read the published article.
Someone describes their experience of vision problems after stopping an SSRI, and outlines a possible test.
Below is a brief list of visual terms which may help you when looking up these issues:
- Diplopia – double vision
- Metamorphopsia – straight lines appear curved
- Night blindness or nyctalopia – difficult seeing in low light
- Oscillopsia – false perception of movement
- Palinopsia – afterimages
- Photophobia – light sensitivity
- Photopsia – flashes
- Visual snow – flickering dots in front of the eyes
Enter the name of a medication in the box below to see a list of vision-related adverse events that have been reported to the Food and Drug Administration (FDA).
Please note that instead of “afterimages” or “palinopsia”, the FDA database appears to use the term “visual perseveration”.
We have more tools to look up adverse event reports on our Drug Search page.
You might also want to enter the name of a drug or side effect in the website search box at the bottom of the page. This will search our website for any related content.
Other side effects
Check out our other zones:
Are you experiencing a drug side effect?
Get your free RxISK Report to find out